Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 22, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 25, 1998, 7:25 PM CDT for Irion County, Tom Green County, Texas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 7:25 PM CDT (00:25 UTC)
- Expired
- May 25, 1998, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:01 PM CDT | Hail 0.75 | San Angelo, TX | |
| May 25, 8:02 PM CDT | Hail 1 | San Angelo, TX | |
| May 25, 8:12 PM CDT | Hail 1 | San Angelo, TX | |
| May 25, 8:14 PM CDT | Hail 1.75 | San Angelo, TX | Hail up to golf ball size broke windows across the northeast sections of San Angelo |
| May 25, 8:21 PM CDT | Hail 1.75 | San Angelo, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 25, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3619 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 260025 RRA TORSJT TXC235-451-260115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 725 PM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... IRION COUNTY IN WEST CENTRAL TEXAS WESTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS * UNTIL 815 PM CDT * AT 724 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 22 MILES SOUTHWEST OF SAN ANGELO OR IN THE VICINIT\Y OF SHERWOOD MOVING EAST AT 5 MPH. * THIS STORM WILL BE NEAR... TANKERSLEY AT 750 PM CDT. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. MO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:00 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 25, 2:00 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT MON MAY 25 1998 SURFACE LOW IS CURRENTLY NEAR SJT WITH A QUASISTATIONARY FRONT EXTENDING NORTH-NORTHEAST INTO SOUTHWEST OKLAHOMA...AND COLD FRONT DIPPING INTO THE TRANS PECOS REGION BEFORE CURVING BACK INTO SOUTHERN NEW MEXICO. UPPER LOW IS STILL TRACKING NORTHEASTWARD ACROSS SOUTHEAST NEW MEXICO. ATMOSPHERE REMAINS VERY UNSTABLE WITH ADAP AND SATELLITE LIFTED INDEXES AROUND -8...BUT CAP HAS SO FAR PREVENTED ANY CONVECTION. THICKER CIRRUS AND AREAS OF HAZE HAS KEPT TEMPERATURES BELOW 90 DEGREES AT THIS POINT IN THE AFTERNOON. MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE UPPER LOW BY 00Z AND 12Z WITH NGM APPEARING TO BE TOO FAST AND TOO WEAK. WATER VAPOR SATELLITE CURRENTLY SHOWS NO EVIDENCE OF ADDITIONAL SHORTWAVES BEHIND THIS UPPER LOW...WHICH MAY HINDER RAIN CHANCES BEYOND THE FIRST PERIOD. IF CONVECTION CAN GET GOING IN THE VICINITY OF THE FRONT THIS EVENING...PERHAPS OUR DRY STREAK WOULD END. IF EXPECTED COOLING OF MID LEVEL TEMPERATURES TAKES PLACE SOME STORMS MAY FORM IN OUR CENTRAL AND SOUTHERN COUNTIES...BUT LIGHT SURFACE WINDS WILL PROVIDE ONLY LIMITED MOISTURE CONVERGENCE. THIS WILL BE A VERY CLOSE CALL FOR RAIN FROM SJT SOUTHWARD WITH NORTHEAST COUNTIES STANDING A BETTER CHANCE WITH COOLER 700 MB TEMPERATURES AND CLOSER PROXIMITY TO THE TRACK OF THE UPPER LOW. THIS SYSTEM MAY FIRE A COMPLEX OF STORMS BY LATE EVENING IN THE NORTHEAST COUNTIES AS WELL WITH AREAS NORTH AND EAST OF OUR REGION IF WIDESPREAD CONVECTION DEVELOPS TONIGHT...OUTFLOW WILL PUSH THE COLD FRONT EVEN FARTHER SOUTH AND DECREASE THE RAIN CHANCES FOR TUESDAY. OTHERWISE...IF THE FRONT IS STILL AROUND SOME LATE DAY STORMS WILL BE POSSIBLE. HAZY CONDITIONS WILL REMAIN IN OUR SOUTHEAST COUNTIES UNLESS CONVECTIVE OUTFLOW CLEARS THE NORTHWEST HILL COUNTRY. ABI 071/091 43 SJT 073/092 32 JCT 070/091 32 10
In the hours before
Special weather statement, May 25, 2:28 PM CDT, 4 hours 57 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-261315- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT MON MAY 25 1998 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT... A COLD FRONT NEAR A SAN ANGELO TO ABILENE LINE WILL REMAIN NEARLY STATIONARY THROUGH THIS EVENING...WHILE AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST NEW MEXICO MOVES INTO NORTHWEST TEXAS TONIGHT. THE ATMOSPHERE OVER WEST CENTRAL TEXAS HAS BECOME VERY UNSTABLE BUT WARM AIR ALOFT HAS ACTED AS A CAP AND PREVENTED THUNDERSTORM DEVELOPMENT SO FAR THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING NEAR THE COLD FRONT WITH AN EASTWARD CELL MOVEMENT EXPECTED DURING THE REMAINDER OF THE EVENING. DUE TO SUFFICIENT INSTABILITY...THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. AREAS NORTH AND EAST OF A HASKELL TO WINTERS TO BROWNWOOD LINE HAVE A GREATER CHANCE OF THUNDERSTORMS DUE TO SLIGHTLY COOLER TEMPERATURES ALOFT. THE APPROACHING UPPER LEVEL DISTURBANCE MAY PRODUCE AN AREA OF THUNDERSTORMS LATER THIS EVENING IN NORTHWEST TEXAS...WHICH COULD MOVE OVER THE EASTERN BIG COUNTRY LATER TONIGHT. A FEW OF THESE LATE NIGHT STORMS MAY ALSO REACH SEVERE LEVELS. SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 10
Special weather statement, May 25, 4:56 PM CDT, 2 hours 29 minutes before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
Special weather statement, May 25, 4:56 PM CDT, 2 hours 29 minutes before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 51 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 30 min |
| May 25, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 50 min |
| May 25, 7:57 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 48 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 51 min |
| May 25, 8:10 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 30 min |
| May 25, 8:37 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 48 min |
| May 25, 8:42 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 64 min |
| May 25, 8:59 PM CDT | Tornado Warning | SJT | Concho | 51 min |
| May 25, 9:50 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 65 min |
| May 25, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 10:48 PM CDT | Tornado Warning | SJT | Coleman | 47 min |
| May 25, 11:00 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| May 25, 11:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 11:26 PM CDT | Tornado Warning | SJT | Sterling | 49 min |
| May 25, 11:59 PM CDT | Tornado Warning | SJT | Coke | 46 min |
| May 26, 12:07 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 63 min |
| May 26, 12:07 AM CDT | Tornado Warning | SJT | Sterling | 63 min |
| May 26, 12:41 AM CDT | Tornado Warning | SJT | Coke | 59 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | SJT | Sterling | 47 min |
| May 26, 1:27 AM CDT | Flash Flood Warning | SJT | Coke, Sterling | 118 min |
| May 26, 1:34 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 61 min |
| May 26, 2:14 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
| May 26, 2:19 AM CDT | Tornado Warning | SJT | Callahan | 61 min |
| May 26, 2:35 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 60 min |
| May 26, 4:05 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 50 min |
| May 26, 5:26 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| May 26, 5:37 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 51 min |
| May 26, 6:19 PM CDT | Flash Flood Warning | SJT | Coke, Tom Green | 3 hr |
| May 26, 6:39 PM CDT | Tornado Warning | SJT | Tom Green | 61 min |
| May 26, 6:57 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.